Can Steroids Cause Rosacea?

Rosacea

Steroids, particularly topical steroids used for skin conditions, can potentially exacerbate or trigger rosacea in some individuals. Rosacea is a chronic skin condition characterized by redness, flushing, visible blood vessels, and sometimes the development of papules and pustules on the face.

While steroids are sometimes prescribed to reduce inflammation and redness associated with certain skin conditions, prolonged or inappropriate use of topical steroids on the face can lead to a condition known as steroid-induced rosacea or steroid-induced rosacea-like dermatitis.

Steroids, when used on facial skin for an extended period, can cause thinning of the skin, increased blood vessel fragility, and the development of acne-like lesions, which can worsen rosacea symptoms or cause rosacea-like symptoms in individuals who did not previously have the condition.

It’s essential to use steroids, especially topical corticosteroids, under the guidance and supervision of a healthcare professional and according to prescribed instructions. Abruptly stopping or overusing topical steroids without medical guidance can lead to skin issues, including steroid-induced rosacea.

If someone suspects that their use of steroids is contributing to or exacerbating rosacea symptoms, it’s crucial to consult a dermatologist or healthcare provider. They can assess the situation, provide appropriate guidance, and recommend alternative treatments or management strategies for both the underlying condition and the rosacea symptoms.